Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The tightness of certain almost complex submanifolds

Author: Cristián U. Sánchez
Journal: Proc. Amer. Math. Soc. 110 (1990), 807-811
MSC: Primary 53C40; Secondary 53C15, 53C30, 57T15
MathSciNet review: 1025282
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper contains a proof of the following fact. If a map $ f$ from a connected Riemannian manifold with an almost complex structure into a euclidean space has the following properties: (a) $ f$ is nondegenerate and (b) for almost all height functions, the linear Hessian of the composition with $ f$ commutes with the almost complex structure, then $ f$ is tight. This gives some information about the homology groups of the manifold. This result yields a new proof of a well-known theorem of R. Bott.

References [Enhancements On Off] (What's this?)

  • [1] A. Borel, Kählerian coset spaces of semisimple Lie groups, Proc. Nat. Acad. Sci. U.S.A. 40 (1954), 1147-1151. MR 0077878 (17:1108e)
  • [2] R. Bott, An application of Morse theory to the topology of Lie groups, Bull. Soc. Math. France 84 (1956), 251-281. MR 0087035 (19:291a)
  • [3] T. Frankel, Fixed points and torsion on Kähler manifolds, Ann. of Math. 70 (1959), 1-8. MR 0131883 (24:A1730)
  • [4] S. Kobayashi, Imbeddings of homogeneous spaces with minimum total curvature, Tohoku Math. J. 19 (1967), 63-70. MR 0212726 (35:3592)
  • [5] N. H. Kuiper, Minimal total absolute curvature for immersions, Invent. Math. 10 (1970), 209-238. MR 0267597 (42:2499)
  • [6] -, Tight imbedding and maps. Submanifolds of geometric class three in $ {E^N}$, Chern Symposium (Berkeley 1979), Springer-Verlag, Berlin, Heidelberg, and New York, 1980, pp. 97-145.
  • [7] H. C. Wang, Closed manifolds with a homogeneous complex structure, Amer. J. Math. 76 (1954), 1-32. MR 0066011 (16:518a)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 53C40, 53C15, 53C30, 57T15

Retrieve articles in all journals with MSC: 53C40, 53C15, 53C30, 57T15

Additional Information

Keywords: Almost complex structure, nondegenerate function, tight function, Hessian
Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society